I am bombarded with ads and advice columns about help for low libido. I have the exact opposite problem, and I can't find any help.
I am in my mid-40s, and I have such a high libido that it is causing problems in my marriage. Is there any kind of therapy, drug or herb that can lower libido? This problem is just as real and possibly more important to marriages than a lack of libido.
The real problem is not so much high or low libido, but a mismatch between partners. For some individuals, making love once or twice a month is perfectly satisfactory, whereas others are disappointed if they don't have sex every other day.
Sex therapy can be very helpful in such situations, as it allows the couple to discuss expectations and explore ways to create balance.
There are some compounds that might lower libido. Licorice is one, but regular use can raise blood pressure and deplete potassium. The herb Vitex (chaste tree berry) was once called monks' pepper because it is said to dampen sexual desire. We have seen no data confirming this reputation.
Prescription drugs might also help limit libido. Antidepressants such as Prozac or Zoloft have been used for this purpose. The female hormone progesterone has also been prescribed to reduce excessive sex drive. All these drugs have potential adverse effects, so be sure you discuss them with your doctor.
On the local evening news recently a doctor stated that everybody should take aspirin each day to prevent heart disease. Is this really true? I take vitamin C, atenolol for high blood pressure and Aleve for arthritis.
Aspirin is certainly a lifesaver for millions of people. By preventing the formation of blood clots, it can reduce the risk of strokes and heart attacks. But aspirin is not for everyone.
Some people are allergic to aspirin and should never take it, since exposure could cause a life-threatening reaction. Others might be taking medications that are incompatible. Atenolol might be less effective when you take aspirin or Aleve (naproxen). Aspirin might interact with vitamin C, making it harder for this nutrient to get into cells.
Aspirin, even in very low doses, can cause stomach irritation and bleeding in some people. No one should start regular aspirin therapy without a doctor's knowledge and supervision.